Objective: To describe a case of propylthiouracil-induced lupus, complicated with antiphospholipid syndrome and acute ischemic stroke. Design: Case report. Setting: Academic medical center. Patient: A27-year-old man with a diagnosis of Graves disease developed multiple ischemic strokes 2 weeks after starting treatment with propylthiouracil. Thyrotoxicosisand abnormal hypercoagulable and rheumatological profiles were remarkable, with prolonged partial thromboplastin time, elevated anticardiolipinantibody level, and positive antinuclear antibody, lupus anticoagulant, Sjögren antibody, and anti-double-stranded DNA antibody test results,which were more than 8-fold greater than normal values. No clinical manifestations of systemic lupus erythematosus were present. Intervention: Discontinuation of propylthiouracil and treatment with radioactive iodine. Results: Hyperthyroidism resolved and anti-double-stranded DNA antibodies returned to normal levels. Eventually, antiphospholipid syndrome was diagnosed. He was treated with oral anticoagulation and remained asymptomatic for 1 year of follow-up. Conclusion: In this young man with Graves hyperthyroidism, treatment with propylthiouracil was associated with transient autoimmune reactions suggestive of drug-induced lupus, antiphospholipid syndrome, and acute ischemic stroke.
ASJC Scopus subject areas
- Arts and Humanities (miscellaneous)
- Clinical Neurology